Tornadoes · United States · Mississippi · 2002

F2 tornado, Boyette to Kosciusko, Mississippi, November 10, 2002

From Boyette to Kosciusko, this F2 tornado ran 10.0 miles across Attala and Leake counties on November 10, 2002, touching down at 7:30 PM CST and reaching 1,000 yards wide. It killed nobody, and did $140,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
November 10, 2002
Touchdown
7:30 PM CST (01:30 UTC)
Path length
10.0 miles (16.1 km)
Path width
1,000 yards (914 m)
Deaths
0
Injuries
0
Property damage
$140,000
Counties
Attala and Leake counties
Touchdown point
32.900, -89.830
Lift-off point
32.950, -89.580
Record number
897

What the Weather Service recorded

A tornado developed near the Madison/Attala County line, about 9.5 miles south of Boyette (5 miles northeast of Cameron in Madison County). Travelling east-northeast, the tornado resulted in tree damage to rural areas of Southeast Attala County. The tornado moved into Leake County around 7:32 PM about 9 miles south of Sallis.

This tornado originally developed in Attala County, about 9.5 miles south of Boyette. It moved across rural areas of northern Leake County, damaging a house and a barn, as well as uprooting hundreds of trees. The tornado moved back into Attala County about 5 miles north-northeast of Thomastown (0.5 mile south of McVille in Attala County).

This tornado initially developed near the Madison/Attala County line, about 9.5 miles south of Boyette around 7:30 PM. It briefly crossed into Leake County around 7:32 PM, before crossing back into Attala County at 7:34 PM. It moved north-northeast across the southern part of the county, resulting in many uprooted trees. The tornado dissipated about 7 miles south of Kosciusko around 7:40 PM.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 10, 4:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 10, 4:55 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CST SUN NOV 10 2002

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE TORNADO WATCH
AREA FOR ALL BUT THE 3 EXTREME SOUTHERN COUNTIES. SO HAVE
WORDED IN WATCH IN THE ZONES.

17

****************************************************************
PREVIOUS DISCUSSION...
FORECAST CHALLENGES FOR THIS PACKAGE:
SEVERE WEATHER POTENTIAL TONIGHT INTO MONDAY

THINGS APPEAR TO BE COMING TOGETHER FOR AN ACTIVE SEVERE WEATHER
EPISODE ACROSS THE FORECAST AREA TONIGHT.

THE COLD FRONT ASSOCIATED WITH THE STORM SYSTEM REMAINS TO OUR WEST
AT EARLY AFTERNOON...EXTENDING FROM JUST EAST OF ST. LOUIS
MISSOURI...TO LITTLE ROCK ARKANSAS...TO TYLER TEXAS.  THE FRONT IS
EXPECTED TO REACH THE MISSISSIPPI RIVER BY 11/0000 UTC...THEN BECOME
NEARLY STATIONARY BETWEEN JACKSON AND MERIDIAN (JUST WEST OF
INTERSTATE 59).  DEWPOINTS HAVE RISEN INTO THE MIDDLE 60S OVER THE
ENTIRE FORECAST AREA...AND HAVE REACHED INTO THE 70S SOUTH OF
INTERSTATE 20.  THE 1800 UTC SOUNDING HAS AN INVERTED V PROFILE
WITH SUBSIDENCE INVERSIONS STILL BEING NOTED AROUND 800 AND 600 MB.
SHEAR INDICES REMAIN QUITE IMPRESSIVE...WITH 0-3 KM STORM RELATIVE
HELICITY VALUES AROUND 300 M2/S2.  CAPE VALUES WERE OBSERVED TO BE
AROUND 1700 JOULES/KG AS OF NOON...WITH INSTABILITY EXPECTED TO
CONTINUE INCREASING THROUGH THE REST OF THE AFTERNOON.

PER CONVERSATION WITH THE STORM PREDICTION CENTER THIS MORNING...WE
EXPECT THUNDERSTORMS TO INITIALLY DEVELOP IN THE DEEPER MOISTURE
FROM MERIDIAN TO BROOKHAVEN.  INDEED...A STEP OUTSIDE SHOWS TOWERING
CUMULUS ALREADY DEVELOPING SOUTHEAST OF THE OFFICE.  THE CUMULUS
STREETS ARE NOT AS WELL DEVELOPED OVERHEAD...OR NORTH AND WEST OF
THE OFFICE AS THE CAP IS STILL HOLDING STRONG.  THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP TOWARD SUNSET OVER THE REMAINDER OF THE
FORECAST AREA AS THE MID-LEVEL CAP IS BROKEN AND THE FRONT CONTINUES
APPROACHING THE AREA.  THESE STORMS MAY RAPIDLY BECOME SEVERE AS
THEY MOVE INTO A HIGH CAPE/HIGH SHEAR ENVIRONMENT (0-1 KM STORM
RELATIVE HELICITIES NEAR 240 M2/S2).  LOW LIFTED CONDENSATION
LEVEL VALUES...ENERGY-HELICITY INDICES OF 4...AND VORTICITY
GENERATION POTENTIAL VALUES NEAR 0.5 INDICATE THE POSSIBILITY OF
TORNADOES.  THE ONGOING FORECAST APPEARS TO BE ON THE RIGHT TRACK
WITH TRENDS TONIGHT...AND WILL NOT DEVIATE MUCH FROM THIS.

THE SHORTWAVE ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO LIFT
OUT ACROSS THE GREAT LAKES REGION...MOVING THE FRONT INTO SOUTHEAST
MISSISSIPPI MONDAY.  LINGERING MOISTURE OVER THE REGION...AND AN
APPROACHING COLD POOL ALOFT MAY DEVELOP SOME PRECIPITATION ACROSS
THE FORECAST AREA MONDAY AFTERNOON AND NIGHT.  AT THIS TIME...I
DONT PLAN ON MENTIONING THUNDERSTORMS AROUND THE ARKLAMISS...BUT
WILL KEEP THUNDERSTORMS MENTIONED ELSEWHERE AS WE COULD SEE SOME
ELEVATED CONVECTION.  THE GREATEST COVERAGE OF THUNDERSTORMS APPEARS
TO BE OVER OUR EASTERN AND SOUTHERN COUNTIES/PARISHES.

THE STORM SYSTEM FINALLY MOVES EAST OF THE FORECAST AREA TUESDAY...
WITH HIGH PRESSURE EXPECTED TO BUILD IN FOR MID-WEEK.  DRY
CONDITIONS ARE ANTICIPATED FOR TUESDAY AND WEDNESDAY.

RIGHT NOW...I DONT FORESEE ANY CHANGES TO THE EXPECTED WEATHER
CONDITIONS IN THE EXTENDED.  NEXT STORM SYSTEM IS EXPECTED TO AFFECT
THE AREA FRIDAY INTO SATURDAY WITH A CHANCE OF SHOWERS.  HIGH
PRESSURE SHOULD CLEAR THINGS OUT NEXT SUNDAY.

THANKS GO OUT TO WFO LITTLE ROCK THIS AFTERNOON FOR COORDINATION.
PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   59  68  45  56 /  70  50  50  30
MEI   60  70  42  56 /  70  50  60  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
Hazardous weather outlook, Nov 10, 2:17 PM CST, 5 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
THERE IS A HIGH RISK FOR SEVERE WEATHER ACROSS MUCH OF NORTH AND
CENTRAL MISSISSIPPI AFTER 4 PM...GENERALLY ALONG INTERSTATE 20
AND EAST OF THE MISSISSIPPI RIVER.

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE REMAINDER
OF SOUTHEAST ARKANSAS...EAST LOUISIANA...AND SOUTH MISSISSIPPI
SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT.

THE MAIN SEVERE WEATHER CONCERNS THROUGH TONIGHT WILL BE
TORNADOES.  DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND HAIL
GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER WILL ALSO BE
POSSIBLE.  THERE IS ALSO THE POSSIBILITY OF ISOLATED STRONG
TORNADOES IN THE HIGH RISK AREA.

A COLD FRONT WILL SLOWLY MOVE INTO THE AREA THIS AFTERNOON.  AS
THIS FRONT INTERACTS WITH THE WARM...MOIST...AND VERY UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION...SHOWERS AND THUNDERSTORMS
WILL DEVELOP.  SOME OF THESE STORMS WILL LIKELY BE SEVERE.

A LAYER OF WARM AIR IN THE ATMOSPHERE...ABOUT 5000 FEET ABOVE THE
EARTHS SURFACE...WILL LIKELY PREVENT MANY THUNDERSTORMS FROM
DEVELOPING THROUGH MID AFTERNOON.  THE THUNDERSTORMS ARE EXPECTED
TO INITIALLY DEVELOP IN AN AREA OF DEEPER MOISTURE JUST WEST OF
INTERSTATE 59.	THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REMAINDER OF THE REGION TOWARD SUNSET...AS UPPER ATMOSPHERIC
DISTURBANCES MOVE INTO THE AREA FROM THE WEST AND BETTER JET
STREAM DYNAMICS MOVE INTO THE REGION.

IN ADDITION...GIVEN THE LARGE AMOUNT OF WIND SHEAR...OR CHANGE IN
WIND DIRECTION AND SPEED WITH HEIGHT...IN THE LOWEST 2 MILES OF
THE ATMOSPHERE...THERE IS THE POTENTIAL FOR TORNADIC THUNDERSTORM
DEVELOPMENT.

ONCE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON...THERE IS THE
POTENTIAL FOR THEM TO RAPIDLY BECOME SEVERE.  PEOPLE ACROSS
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI SHOULD CONTINUE TO MONITOR THE WEATHER THIS
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE
SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER
THE AREA THROUGH EARLY TUESDAY.

FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT
CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

1.5 hours before the tornado, 76 km from the path. November 11, 2002.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2527 joules per kilogram, CIN -2, lifted condensation level 890 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2390 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
5.3
Supercell composite
17.6
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Greenwood/Leflore (GWO), 72 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2002 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of November 10, 2002

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1012:10 AM CSTF1Madison, TN4.0220$3.0 million
November 1012:50 AM CSTF0Montgomery, TN0.120
November 101:00 AM CSTF1Montgomery, TN0.34002$100,000
November 101:05 AM CSTF0Robertson, TN0.120
November 102:00 AM CSTF1Allen, KY1.525$70,000
November 102:00 AM CSTF2Sumner, TN2.69006$500,000
November 102:30 PM ESTF1Blackford, IN5.01003$250,000
November 101:32 PM CSTF0Jackson, IL9.0100$4,000
November 101:41 PM CSTF0Franklin, IL0.550$1,000
November 102:46 PM ESTF0Wells, IN1.0100$10,000
November 102:59 PM ESTF3Adams, IN5.0200$120,000
November 103:15 PM ESTF4Van Wert–Roselms tornado, OH52.8880417$30 million
November 104:38 PM ESTF3Union, OH9.03002$530,000
November 104:51 PM ESTF1Union, OH0.5200$50,000
November 104:54 PM ESTF1Wood, OH4.550$850,000
November 104:57 PM ESTF2Hancock, OH9.050$12 million
November 105:10 PM ESTF0Marion, OH0.125$10,000
November 105:10 PM ESTF0Wood, OH0.125
November 105:15 PM ESTF3Seneca, OH21.010012$13 million
November 105:19 PM ESTF1Wood, OH0.525$330,000
November 105:20 PM ESTF1Sandusky, OH3.550$1.3 million
November 105:21 PM ESTF0Bibb, GA0.8200$500,000
November 105:30 PM ESTF2Ottawa, OH10.0504$14 million
November 105:42 PM ESTF1Huron, OH12.550$1.3 million
November 105:45 PM ESTF1Richland, OH1.025$200,000
November 105:48 PM ESTF2Ashland, OH9.550$2.4 million
November 106:15 PM ESTF0Franklin, FL0.150$10,000
November 106:20 PM ESTF2Wayne, OH5.0100$1,000
November 106:27 PM ESTF1Stark, OH3.325$850,000
November 106:35 PM ESTF0Morgan, TN1.525$20,000
November 106:40 PM ESTF1Scott, TN4.150$110,000
November 105:40 PM CSTF0Carroll, TN0.333$10,000
November 105:42 PM CSTF1Coffee, TN4.150
November 105:45 PM CSTF2Bedford, TN5.05003$150,000
November 106:50 PM ESTF1Scott, TN4.250$130,000
November 105:55 PM CSTF0Madison, TN0.366$50,000
November 107:00 PM ESTF2Summit, OH10.1100$17 million
November 106:52 PM CSTF2Coffee, TN12.3450224$250,000
November 106:52 PM CSTF3Fayette, AL44.31,175438$3.2 million
November 107:54 PM ESTF2Mercer, PA7.0500119$1.0 million
November 107:08 PM CSTF3Lowndes, MS to AL29.244055$60 million
November 107:08 PM CSTF1Cumberland, TN3.4400
November 108:15 PM ESTF1Adams, OH1.350$100,000
November 107:20 PM CSTF1Winston, MS to AL51.04001$140,000
November 108:30 PM ESTF1Crawford, PA1.040$330,000
November 108:30 PM ESTF0Casey, KY0.125
November 108:31 PM ESTF3Morgan, TN8.3300728$970,000
November 107:36 PM CSTF1Lowndes, MS to AL9.5400$20,000
November 108:45 PM ESTF0Lincoln, KY0.125
November 108:54 PM ESTF2Anderson, TN5.575$210,000
November 108:10 PM CSTF2Van Buren, TN2.9100$70,000
November 108:15 PM CSTF3Fayette, AL72.61,175753$4.3 million
November 108:20 PM CSTF1Winston, MS15.0500$200,000
November 108:30 PM CSTF1Bledsoe, TN6.2100$100,000
November 108:34 PM CSTF1Madison, MS2.050$10,000
November 108:46 PM CSTF0Cumberland, TN0.120
November 109:10 PM CSTF1Fayette, AL4.390$40,000
November 109:38 PM CSTF1Walker, AL4.3300$400,000
November 109:43 PM CSTF3Cumberland, TN12.2900418$500,000
November 1010:22 PM CSTF2Tuscaloosa, AL15.24503$800,000

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.